Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Honolulu, HI

February 2, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 2, 2008, 9:34 AM HST for Hawaii County, Hawaii. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 2, 2008, 9:34 AM HST (19:34 UTC)
Expired
Feb 2, 2008, 11:30 AM HST
In force
116 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

What was reported inside it

TimeReportWhereRemark
Feb 2, 10:40 AM HSTFLOODHilo, HINORTH KULANI ROAD AT SUMP CLOSED.
Feb 2, 11:25 AM HSTFLOODHilo, HIKUPULAU BETWEEN HAIHAI AND AINAOLA ROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 021939
FFWHFO
HIC001-022130-
/O.NEW.PHFO.FF.W.0005.080202T1934Z-080202T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
934 AM HST SAT FEB 2 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1130 AM HST

* AT 928 AM HST...THE HONOLII STREAM GAGE SHOWED THAT THE WATER   
  LEVEL REMAINS ABOVE THE BANKS. POLICE REPORT TREES DOWN IN THE 
  HONOLII AREA.

* RADAR INDICATES THAT MODERATE TO HEAVY RAIN CONTINUES TO MOVE OVER 
  THE FLOODED AREA.

* POLICE REPORT THAT LAND SLIDES ARE OCCURRING ALONG THE HAMAKUA 
  COAST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEPEEKEO...PAPAIKOU...LAUPAHOEHOE...HONOMU AND HAKALAU.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1924 15510 1917 15540 1888 15568 1897 15580
      2006 15525 2006 15521 1948 15476

$$
CRAIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 4:00 AM HST, 5 hours 34 minutes earlier.

Area forecast discussion, Feb 2, 4:00 AM HST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SAT FEB 2 2008

.SYNOPSIS...
MODERATE TO FRESH TRADE WINDS WILL CONTINUE ACROSS THE STATE THIS
WEEKEND DUE TO A STRONG HIGH FAR NORTH OF THE ISLANDS. THE WET TRADE
WIND WEATHER IS EXPECTED TO PERSIST THROUGH SUNDAY. SOME OF THE
SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL OVER PORTIONS OF THE
WINDWARD BIG ISLAND AND MAUI TODAY.

&&

DISCUSSION...
HEAVY RAINFALL CONTINUES OVER PARTS OF THE HILO AND PUNA DISTRICTS
ON THE WINDWARD BIG ISLAND. THE HEAVIER SHOWERS REMAIN ANCHORED
ALONG THE UPSLOPE REGION JUST INLAND FROM HILO. THEY ARE BEING FED
BY AMPLE LOW-LEVEL MOISTURE FLOWING IN FROM THE EAST IN THE TRADES.
A FLASH FLOOD WARNING WAS ISSUED FOR THIS AREA EARLIER TONIGHT. THIS
WARNING MAY NEED TO BE EXTENDED IF THE HEAVY RAINFALL AND THE
RESULTING RUNOFF CONTINUES. RADAR SHOWS ADDITIONAL SHOWERS JUST EAST
AND SOUTHEAST OF THE BIG ISLAND THAT ARE MOVING RAPIDLY ONSHORE.

THE SMALLER ISLANDS WILL ALSO SEE RAINFALL TODAY. AT THE
MOMENT...WINDWARD MAUI APPEARS TO BE THE MOST LIKELY TARGET FOR
LOCALLY HEAVY RAINFALL TODAY. HOWEVER...THERE IS A CHANCE THAT
LOCALIZED BRIEF HEAVY DOWNPOURS MAY OCCUR ELSEWHERE.

THE WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS HAS BEEN
EXTENDED THROUGH THIS MORNING. BY THIS AFTERNOON...THERE MAY BE
ENOUGH WARMING TO RAISE THE TEMPERATURES ABOVE FREEZING.

A 1036 MB SURFACE HIGH NEAR 35N 149W REMAINS NEARLY STATIONARY. THE
PRESSURE GRADIENT SOUTH OF THIS STRONG HIGH WILL CONTINUE TO
MAINTAIN THE MODERATE TO FRESH TRADE WIND SPEEDS ACROSS THE ISLAND
CHAIN TODAY AND TOMORROW. THESE TRADES WILL ALSO PUMP IN ADDITIONAL
LOW-LEVEL MOISTURE. AN UPPER TROPOSPHERIC TROUGH AND A SUBTROPICAL
JET STREAM HIGH ABOVE THE STATE WILL CONTINUE TO PRODUCE AN UNSTABLE
AIR MASS. THE COMBINATION OF THE UNSTABLE ATMOSPHERE AND AMPLE
LOW-LEVEL MOISTURE WILL MAINTAIN THE VERY WET WEATHER ACROSS THE
STATE FOR THE NEXT FEW DAYS.

&&

.MARINE...
THE STRONG TRADE WINDS WILL CONTINUE TO PRODUCE WINDS OF GALE FORCE
IN THE PAILOLO AND ALENUIHAHA CHANNELS TODAY. SMALL CRAFT ADVISORIES
REMAIN POSTED FOR THE REST OF THE HAWAIIAN WATERS...WITH 30 KT IN
THE REMAINING CHANNELS AND 25 KT FOR ALL COASTAL WATERS.

THE SIGNIFICANT WAVE HEIGHTS AND DOMINANT WAVE PERIODS AT THE KAILUA
BAY BUOY ARE 11 FEET AND 10 SECOND THIS MORNING. DUE TO THE STRONG
TRADE WINDS SOUTH OF THE HIGH FAR NORTH OF THE STATE...THE WAVEWATCH
III MODEL OUTPUT INDICATES THE EAST SWELL WILL CONTINUE TO PRODUCE
ABOVE NORMAL SURF ALONG THE AFFECTED SHORES AT LEAST THROUGH TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 600 PM HST SUNDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL NOON HST TODAY FOR BIG ISLAND SUMMITS.

GALE WARNING UNTIL 600 PM HST TODAY FOR PAILOLO AND ALENUIHAHA
CHANNELS.

SMALL CRAFT ADVISORY UNTIL 600 PM HST TODAY FOR THE REMAINING
HAWAIIAN WATERS.

&&

HOUSTON

In the hours before

Local storm report, Feb 2, 8:34 AM HST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
834 AM HST SAT FEB 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     FLASH FLOOD      HILO                    19.70N 155.09W
02/02/2008                   HAWAII             HI   EMERGENCY MNGR

            SIGNIFICANT PONDING AROUND THE HILO AND PUNA AREA. HEAVY
            RAINS AND RUNOFF CONTINUES. GROUND IS SATURATED AND IS
            REACHING CRITICAL CONDITIONS. FULL ACTIVIATION OF POLICE
            AND FIRE OFFICIALS.

0737 AM     FLASH FLOOD      HILO                    19.70N 155.09W
02/02/2008                   HAWAII IN HAWAII   HI   EMERGENCY MNGR

            ROAD CLOSURES IN THE HILO AREA INCLUDE KAMEHAMEHA AVE
            FROM MANONO TO PNAHAWAI. PAUAHI STREET FROM KAMEHAMEHA TO
            AUPUNI. E KAWAILANI FROM AWAPUHI TO AHUNA. AKOLEA ROAD.

&&

ELAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 1:30 AM HSTFlash Flood WarningHFOHawaii5 hr
Feb 2, 6:53 AM HSTFlash Flood WarningHFOHawaii2 hr
Feb 2, 7:49 AM HSTFlash Flood WarningHFOHawaii116 min
Feb 2, 11:30 AM HSTFlash Flood WarningHFOHawaii2 hr
Feb 2, 1:24 PM HSTFlash Flood WarningHFOHawaii6 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.